Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 15, 2021Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this special weather statement at Oct 15, 2021, 3:19 PM EDT for Putnam County, Van Wert County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 3:19 PM EDT (19:19 UTC)
Expired
Oct 15, 2021, 4:00 PM EDT
In force
41 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
40

Counties Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS83 KIWX 151919
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
319 PM EDT Fri Oct 15 2021
 
OHZ015-016-024-025-152000-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
319 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of Putnam, southeastern
Paulding, central Van Wert and northwestern Allen Counties through
400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Wert, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Delphos around 330 PM EDT.
  Ottoville around 335 PM EDT.

Other locations in the path of this storm include Kalida,
Continental, Ottawa and Glandorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4073 8458 4073 8461 4089 8471 4117 8434
      4117 8420 4097 8388
TIME...MOT...LOC 1918Z 234DEG 44KT 4083 8458 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

PBM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 15, 1:33 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 15, 1:33 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
133 PM EDT Fri Oct 15 2021

.SYNOPSIS...
Issued at 1240 PM EDT Fri Oct 15 2021

Scattered showers will persist into this afternoon, with the
greatest coverage and potential along and south of Route 24.
Strong to locally severe storms remain possible through late
afternoon in this same area. One more round of rain is expected
tonight for many areas before even colder temperatures arrive.

&&

.UPDATE...
Issued at 1240 PM EDT Fri Oct 15 2021

Main area of showers has already moved well NE of the area with
some lingering bands of showers generally southeast of a
Huntington to Hillsdale line. These will continue to persist over
the next of couple of hours in advance of weak sfc low that will
drift NE across far SE areas this afternoon. Highly conditional
low end severe threat remains from roughly Hartford City to Ottawa
where greatest shear and limited potential for destablization
exists. Mention of thunder was removed from everywhere else but
this general area. Will continue to monitor trends with main
threat of severe quickly ending with passage of the low.

Also slowed arrival of likely/cat pops this evening as lull in
precip expected prior to arrival of main upper level system.

&&

.SHORT TERM...(Today and Tonight)
Issued at 400 AM EDT Fri Oct 15 2021

Active weather pattern to continue today with rainfall amounts and
isolated severe potential east of Interstate 69 across NE Indiana
and NW Ohio as the main forecast challenges.

Strong low level moisture transport continues this morning from
southern Illinois into central Indiana as modest low level jet has
interacted with strong low level theta-e gradient. This advective
forcing is sustaining some widespread showers and isolated
thunderstorms across the area this morning. Greatest potential of
isolated thunder through daybreak will be south of US Route 24 where
some lingering elevated instability persists in association with
best low level moisture. With PWATs in the 1.5 to 1.75 inch range
and warm cloud depths near 11k feet, some locally heavy rainfall is
possible that could result in some minor flooding/ponding on roads
this morning. Heavier showers should gradually lift northeast this
morning aided by northeast advancing subtropical jet streak.

Lagging stronger upper level trough will approach Corn Belt late
this morning allowing stronger surface reflection/frontal wave to
track across far northeast Indiana/northwest Ohio early this
afternoon. Exact track of low level features will be important in
orientation of instability gradient this afternoon. Will continue
to side with slightly more suppressed NAM idea with low level
features through early afternoon given widespread nature of
showers this morning.

Concern for this afternoon will shift to what could be a small
temporal window of convective potential as this frontal waves
tracks northeast. Modest warm sector south along and south of US
Route 24 across NE Indiana/NW Ohio could allow for some surface
based instability on the order of 1000 J/kg to develop at least
for a short time, but again given preference to slightly more
suppressed low level features, feel that best surface based
instability may be suppressed just southeast of local area. Robust
shear profiles will be in place however with primarily deep
unidirectional southwest shear profiles. More enlarged hodographs
will likely occur when instability is more elevated early this
morning, with more linear looking hodograph nature this afternoon
when surface based instability could be realized. Will continue
messaging primarily an isolated wind potential, but highly
conditional on attaining some degree of weak surface based
instability. Given track of frontal wave, best timing for isolated
severe threat appears to be in the 17-21Z timeframe.

A lull in rain coverage is expected early this evening before
lagging upper level trough axis approaches, and accompanying
strong mid/upper level front induces broad elevated fgen
response. Not expecting rainfall rates with tonight's rain to pose
much of a hydro concern. These rain showers should diminish from
west to east late tonight into early Saturday morning.

Mid level cold pool on Saturday will allow some diurnally enhanced
cu to remain in place with a possibility of a few isolated showers
or sprinkles Saturday morning across south central Lower MI/NW Ohio
as weak reinforcing short wave dives across southern Great Lakes in
wake of primary upper trough. Saturday still shaping up to be more
of a blustery day with highs in the mid-upper 50s and west-northwest
wind gusts into the 20 to 30 mph range.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM EDT Fri Oct 15 2021

Not much change needed in the long term portion of the forecast this
morning.

Departing upper trough and eastward progression of western CONUS
longwave upper ridging will allow for slight moderation in
temperatures for Saturday into the low-mid 60s. Not expecting frost
concerns at this time for Sunday morning as maintenance of modest
gradient should prevent min temps from dropping below 40. Slow
eastward progression of the upstream upper ridge axis will provide
an extended period of quiet weather into Tuesday and a continued
moderation of temperatures back to above normal levels.

Decent agreement among medium range guidance noted this morning
in trend back to a fall pattern for the post-Wednesday period as a
closed eastern Pacific system shifts across the Great Lakes
region and negative upper height anomaly across southern Canada
builds south across the northern tier. This should offer a few
more chances of rain showers during this period along with
temperatures more typical of this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 133 PM EDT Fri Oct 15 2021

Frontal wave over northwest Ohio to continue tracking northeast.
Drier air to gradually work into northern Indiana from KSBN to
KFWA through the forecast period. Initial/tempo IFR conditions at
KFWA to start with richer moisture profile and proximity to
frontal wave. Then trend into fuel/alternate lower end MVFR by 20
UTC. Higher ceilings in comparison at KSBN farther removed from
low/deeper sub cloud dry air advection. Have return of showers
associated with frontal wave and passage of mid level deformation
zone late evening into tonight. Greater coverage over northeast
Indiana anticipated and held onto low end MVFR in showers at KFWA
through 09 UTC. Some higher gusts late in the forecast period with
greater mixing depth/strong pressure gradient flow between
departing frontal wave through northeast US and strong anticyclone
over northeast Texas.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 10 AM EDT Sunday
     for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 15, 4:24 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
424 AM EDT Fri Oct 15 2021

INZ003>009-012>017-020-022>024-MIZ077>081-160830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
424 AM EDT Fri Oct 15 2021 /324 AM CDT Fri Oct 15 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible today, but severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-025>027-032>034-OHZ001-002-004-005-015-016-024-025-160830-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
424 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today, especially during the
afternoon hours. An isolated strong to severe thunderstorm is
possible with isolated damaging wind gusts as the potential main
threat. Confidence in severe weather remains low however.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ043-046-160830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 AM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft will continue through Sunday
morning.

In the hours before

Special weather statement, Oct 15, 3:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
319 PM EDT Fri Oct 15 2021

OHZ015-016-024-025-152000-
Allen OH-Putnam OH-Van Wert OH-Paulding OH-
319 PM EDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of Putnam, southeastern
Paulding, central Van Wert and northwestern Allen Counties through
400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Van Wert, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Delphos around 330 PM EDT.
  Ottoville around 335 PM EDT.

Other locations in the path of this storm include Kalida,
Continental, Ottawa and Glandorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 8458 4073 8461 4089 8471 4117 8434
      4117 8420 4097 8388
TIME...MOT...LOC 1918Z 234DEG 44KT 4083 8458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:16 AM EDTSmall Craft AdvisoryIWX66 hr
Oct 15, 5:06 PM EDTSpecial Weather StatementIWXAllen24 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.